Ohio, 2012

Hail and Damaging Winds in Ohio, August 9, 2012

August 9, 2012 · NWS ILN · 10 events in 7 counties and zones

Disorganized convection developed ahead of a shortwave trough during the afternoon and evening hours. Some of these storms became severe with damaging winds and isolated large hail the primary threats.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Disorganized convection developed ahead of a shortwave trough during the afternoon and evening hours. Some of these storms became severe with damaging winds and isolated large hail the primary threats.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 9, 3:08 PM EST, 56 minutes earlier.

Area forecast discussion, Aug 9, 3:08 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
408 PM EDT THU AUG 9 2012

.SYNOPSIS...
SURFACE LOW PRESSURE WILL RIDE ALONG A FRONTAL BOUNDARY TONIGHT AND
STRENGTHEN AS AN ENERGETIC UPPER LEVEL LOW CLOSES IN FROM THE
NORTHWEST. SIGNIFICANTLY COOLER AIR WILL BE PULLED IN ON THE
NORTHWEST FLOW AS THE SYSTEM SPINS OVER THE GREAT LAKES REGION
FRIDAY AND EXIT ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
STRONG UPPER LEVEL RIDGE TO REMAIN OVER THE WESTERN US WITH A
MEAN TROF OVER EASTERN CANADA AND NE US. ENERGY OVER THE UPR MS
VLY TO DIG SE WITH UPR LOW DROPPING INTO THE GREAT LAKES BY FRIDAY
MORNING.

EMBEDDED MID LEVEL S/W AHD OF THIS DIGGING FEATURE ALONG WITH
DIFFERENTIAL HEATING (CLOUDS VS. SUNNY) HAS LED TO THE DEVELOPMENT
OF SCTD DEEP CONVECTION ALONG AND SE OF THE I-71 CORRIDOR.
MODERATE INSTBY IS IN PLACE WITH ML CAPES OF 200-2500 J/KG. A FEW
OF THESE DIURNALLY DRIVEN STORMS COULD REACH SEVERE LIMITS WITH
DAMAGING WINDS/LARGE HAIL BEING THE MAIN THREATS. HEAVY RAIN AND
FLOODING IS ALSO A THREAT.

SFC WAVE DEVELOPS OVER THE MID MS VLY IN RESPONSE TO THE DIGGING
UPR SYSTEM. THIS WAVE TO TRACK NE THRU OHIO TO A POSITION NEAR LE
BY FRI MORNING WITH TRAILING SFC COLD FRONT PUSHING INTO OHIO
LATE. BETTER DYNAMICS COME INTO PLAY WITH 30-40KT 0-6KM SHEAR AHD
OF THE SFC FRONT BUT INSTBY BECOMES MARGINAL. WILL CONTINUE TO
HIGHLIGHT SEVERE WEATHER POTENTIAL THIS EVENING AND THEN AGAIN
OVERNIGHT AND KEEP POPS IN LKLY TO CATEGORICAL WITH BEST POPS OVER
THE NORTH.

GUID TEMPS CLOSE TONIGHT WITH LOWS FROM LOWER 60S NW TO THE UPPER
60S SE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
UPPER LEVEL LOW TO MIGRATE SLOWLY THRU THE GREAT LAKES FRIDAY.
SFC WAVE NEAR LAKE ERIE FRIDAY MORNING TO TRACK THRU THE EASTERN
GREAT LAKES WITH SOUTHWARD TRAILING COLD FRONT SWEEPING EAST THRU
ILN/S FA FRIDAY MORNING. WL CONTINUE LKLY POPS EARLY WITH FROPA
AND THEN DROP OFF POPS TO SLIGHT CHC. WL CONTINUE CHC POPS INTO
AFTN WITH INFLUENCE OF UPR LOW AND SFC TROF DROPPING SE THRU ILN/S
FA. CAA AND CLOUDS WILL KEEP TEMPS DOWN ON FRIDAY. HAVE HIGHS GENERALLY
10 TO 15 DEGREES BELOW NORMAL. HAVE HIGHS RANGING FROM NEAR 70
NORTH WHERE CLOUD COVER IS EXPECTED TO BE MOST EXTENSIVE TO THE
UPPER 70S FAR SOUTH.

AS THE UPPER LOW PULLS OUT...SFC HIGH PRESSURE WILL NOSE INTO THE
OHIO VALLEY. WILL DIMINISH CHC OF SHOWERS TO SLIGHT CHC ACRS FROM
THE SW FRIDAY NIGHT AND ALLOW FOR PARTIAL CLEARING TO TAKE PLACE.
EXPECT COOL TEMPERATURES WITH OVERNIGHT LOWS IN THE MID AND UPR
50S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
DEEP CLOSED LOW WILL BEGIN THE PERIOD /12Z SATURDAY/ OVER THE
THUMB OF LOWER MICHIGAN...WITH COOL 850MB TEMPS AROUND +11C
EXPECTED TO LINGER OVER THE AREA ON SATURDAY. THIS SUPPORTS GOING
FORECAST HIGHS IN THE MID 70S FOR MUCH OF THE AREA. MAINTAINED A
SMALL THREAT OF SHOWERS ON SATURDAY MORNING OVER CNTRL OH NEAREST
STRONGEST CYCLONIC FLOW AND SUBTLE FORCING BEFORE LOW BEGINS TO
DRIFT NORTHEAST A BIT ON SATURDAY AFTERNOON. A LITTLE WARMER ON
SUNDAY BUT STILL BELOW NORMAL AS 850MB TEMPS RISE A FEW DEGREES. A
LITTLE MORE SUNSHINE ON SUNDAY IN COMPARISON TO SATURDAY AS WELL
SHOULD AID IN THE TEMPERATURE RISE. WEAKER SHORTWAVE ENERGY
CRESTING THE LARGE WRN CONUS RIDGE WILL DIVE AND AMPLIFY A BIT
INTO THE ERN CONUS L/W TROUGH SUNDAY NIGHT INTO MONDAY NIGHT. THIS
ENHANCED FLOW AND EMBEDDED ENERGY WILL INDUCE A WEAK MID LEVEL
WARM ADVECTION REGIME AND MAY PROMOTE A FEW AREAS OF SHOWERS
BEGINNING MONDAY AND CARRYING INTO MONDAY NIGHT. THERE ARE
SUGGESTIONS IN SOME DETERMINISTIC RUNS THAT RAIN CHANCE MAY CARRY
/OR EVEN MORE FOCUSED ON/ TUESDAY...BUT FOR NOW WILL RUN WITH A
MORE STABLE SIGNAL OF MONDAY/MONDAY EVENING FOR RAIN CHANCES...AND
IT/S A RATHER LOW CHANCE GIVEN SUBTLE FORCING. INTO WED AND THURS
OF NEXT WEEK...EXPECT NERN FRINGE OF WRN CONUS RIDGE TO BEGIN
BUILDING BACK INTO THE AREA...WITH WARMING 850MB TEMPS TO 16C-
17C...SUPPORTING MORE NEAR/ABOVE NORMAL TEMPS 85-90 IN MOST AREAS.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A SPOTTY LINE OF THUNDERSTORMS IS TRYING TO GET GOING ATTM FROM
THE MIAMI VALLEY DOWN INTO SOUTHEAST INDIANA. THIS IS ALONG THE
DEVELOPING INSTABILITY GRADIENT AND WOULD EXPECT THESE
THUNDERSTORMS TO BECOME AT LEAST SOMEWHAT MORE WIDESPREAD THROUGH
MID AFTERNOON AS THEY PROGRESS EAST INTO SOME BETTER INSTABILITY.
IT LOOKS LIKE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL
THEN MOVE IN FROM THE WEST THROUGH THIS EVENING AHEAD OF THE NEXT
SHORT WAVE. HAVE TRIED TO PINPOINT A FEW HOUR TEMPO GROUP FOR THE
BEST CHANCE OF THUNDERSTORMS. HOWEVER...THE SHOWER AND THUNDERSTORM
THREAT WILL PERSIST THROUGH MUCH OF THE NIGHT...UNTIL THE COLD
FRONT PUSHES EAST OF THE TAF SITES. ON THE BACK SIDE OF THE
FRONT...EXPECT A PERIOD OF MVFR CIGS TO HANG IN THROUGH AT LEAST
MID MORNING FRIDAY. WE COULD ALSO SEE A FEW SHOWERS DEVELOP IN THE
WRAP AROUND MOISTURE FROM LATE MORNING INTO THE AFTERNOON...ESPECIALLY
AT THE NORTHERN TAF SITES.

.OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...BINAU
AVIATION...JGL
Hazardous weather outlook, Aug 9, 3:00 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
400 PM EDT THU AUG 9 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-102000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
400 PM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD THIS EVENING.
SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE
HAIL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

In the hours before

Local storm report, Aug 9, 3:11 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
411 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     5 SSW FLORENCE          38.92N 84.68W
08/09/2012                   BOONE              KY   EMERGENCY MNGR

            LARGE TREES DOWN

&&

SNYDER
Local storm report, Aug 9, 3:28 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
428 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             HEATH                   40.03N 82.44W
08/09/2012  E0.50 INCH       LICKING            OH   TRAINED SPOTTER

            DIME SIZE HAIL

&&

SNYDER
Special weather statement, Aug 9, 3:29 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
429 PM EDT THU AUG 9 2012

OHZ056-065-092115-
FAIRFIELD OH-LICKING OH-
429 PM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM WILL AFFECT LICKING AND NORTHERN FAIRFIELD
COUNTIES THROUGH 515 PM EDT...

AT 426 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR INTERSTATE
70 AT STATE ROUTE 37...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BUCKEYE LAKE...
HEBRON...GRANVILLE SOUTH...HARBOR HILLS...GRANVILLE...HEATH...NEWARK
AND HANOVER.

ALSO...ST. LOUISVILLE AND FALLSBURG ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

USE EXTREME CAUTION IF YOU MUST TRAVEL INTO OR THROUGH THIS
POTENTIALLY DANGEROUS SNOW SQUALL. CONSIDER DELAYING TRAVEL UNTIL THE
SQUALL PASSES YOUR LOCATION.

LAT...LON 3997 8219 3991 8240 3993 8246 3989 8246
      3986 8257 4007 8269 4025 8233 4024 8219
      4024 8218
Special weather statement, Aug 9, 3:41 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
441 PM EDT THU AUG 9 2012

KYZ093-OHZ072-077>080-092115-
CAMPBELL KY-BROWN OH-CLINTON OH-HAMILTON OH-CLERMONT OH-HIGHLAND OH-
441 PM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HIGHLAND...NORTHERN
CLERMONT...SOUTHEASTERN HAMILTON...SOUTHWESTERN CLINTON...
NORTHWESTERN BROWN AND CAMPBELL COUNTIES THROUGH 515 PM EDT...

AT 434 PM EDT...RADAR INDICATED A STRONG THUNDERSTORMS DEVELOPING
NEAR OWENSVILLE...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ST. MARTIN...
LYNCHBURG...FAYETTEVILLE AND BLANCHESTER.

ALSO...NEWTONSVILLE...EDENTON...GREENBUSH...RUSSELL...WESTBORO...
CHASETOWN...MIDLAND AND MARTINSVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 3912 8443 3926 8407 3925 8401 3929 8401
      3936 8382 3916 8362 3893 8428

ASL
Local storm report, Aug 9, 3:42 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
442 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             6 SSW CLARYVILLE        38.85N 84.45W
08/09/2012  E1.75 INCH       CAMPBELL           KY   TRAINED SPOTTER

&&

SNYDER
Local storm report, Aug 9, 3:55 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
455 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             NEWARK                  40.07N 82.42W
08/09/2012  E0.50 INCH       LICKING            OH   TRAINED SPOTTER

            DIME SIZE HAIL LASTED FOR ABOUT 10 MINUTES NEAR 30TH AND
            MAIN ST.

&&

KURZ

The radar

The Cincinnati radar (KILN), 48 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Clermont

When
August 9, 4:04 PM EST to 4:08 PM EST
Where
Clermont County, Milford
Measured
0.88 in hail
Reported by
Public
Coordinates
39.170, -84.280

Thunderstorm Wind, Clermont

When
August 9, 4:41 PM EST to 4:45 PM EST
Where
Clermont County, 0.67 mi N of Felicity
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.840, -84.099

A tree was downed near the intersection of Walnut and Minor Streets due to damaging thunderstorm winds.

Thunderstorm Wind, Brown

When
August 9, 4:48 PM EST to 4:52 PM EST
Where
Brown County, 0.43 mi NW of Hamersville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.925, -83.985

A tree was reported down on a trailer near State Route 774 due to thunderstorm winds.

Hail, Clinton

When
August 9, 4:49 PM EST to 4:53 PM EST
Where
Clinton County, 1.75 mi SW of New Antioch
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.380, -83.770

Thunderstorm Wind, Brown

When
August 9, 4:52 PM EST to 4:56 PM EST
Where
Brown County, Georgetown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.870, -83.900

A large limb was reported downed due to damaging thunderstorm winds.

Thunderstorm Wind, Highland

When
August 9, 5:15 PM EST to 5:19 PM EST
Where
Highland County, 0.6 mi SSW of Belfast
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.062, -83.533

A tree was downed along State Route 785 due to thunderstorm winds.

Thunderstorm Wind, Adams

When
August 9, 5:20 PM EST to 5:24 PM EST
Where
Adams County, 1.38 mi S of Cherry Fork to Seaman
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
38.860, -83.595

Trees were downed on Cross and Coon Hill Roads and numerous other locations between Seaman and West Union due to thunderstorm winds.

Thunderstorm Wind, Highland

When
August 9, 5:47 PM EST to 5:51 PM EST
Where
Highland County, 2.65 mi NW of Sinking Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.096, -83.416

A tree was downed along State Route 124 due to damaging thunderstorm winds.

Hail, Butler

When
August 9, 6:25 PM EST to 6:29 PM EST
Where
Butler County, 1.27 mi WSW of Oxford
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.510, -84.750

Thunderstorm Wind, Licking

When
August 9, 7:40 PM EST to 7:44 PM EST
Where
Licking County, Hartford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.230, -82.680

Trees and utility wires were downed due to thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409249, 409268, 409270, 409250, 409269, 409271, 409272, 409274, 409252, 409273.